Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Paducah, KY

April 3, 20084 counties in Kentucky; Hardin County, Pope County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 3, 2008, 4:19 PM CDT for 4 counties in Kentucky; Hardin County, Pope County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2008, 4:19 PM CDT (21:19 UTC)
Expired
Apr 3, 2008, 8:15 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, IL, Pope County, IL, Caldwell County, KY, Crittenden County, KY, Livingston County, KY, Lyon County, KY

The radar

The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 032121
FFWPAH
ILC069-151-KYC033-055-139-143-040115-
/O.NEW.KPAH.FF.W.0007.080403T2119Z-080404T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT THU APR 3 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARDIN COUNTY IN SOUTHERN ILLINOIS
  POPE COUNTY IN SOUTHERN ILLINOIS
  CALDWELL COUNTY IN WESTERN KENTUCKY
  CRITTENDEN COUNTY IN WESTERN KENTUCKY
  LIVINGSTON COUNTY IN WESTERN KENTUCKY
  LYON COUNTY IN WESTERN KENTUCKY

* UNTIL 815 PM CDT.

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL LIFTING          
  NORTHEAST ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURNA...
  ROSICLARE...GOLCONDA...SALEM AND MARION.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY 
FOR RELAY TO THE NATIONAL WEATHER SERVICE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3705 8831 3704 8853 3707 8856 3707 8849
      3716 8849 3734 8872 3760 8871 3761 8819
      3751 8807 3752 8803 3754 8802 3747 8794
      3741 8793 3737 8781 3731 8785 3732 8781
      3724 8781 3715 8768 3701 8773 3687 8817
TIME...MOT...LOC 2119Z 180DEG 0KT 3713 8828

$$
1 follow-up statement
000 
WGUS73 KPAH 032318
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT THU APR 3 2008

ILC069-151-KYC033-055-139-143-040115-
/O.CON.KPAH.FF.W.0007.000000T0000Z-080404T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POPE IL-HARDIN IL-CRITTENDEN KY-LIVINGSTON KY-CALDWELL KY-LYON KY-
614 PM CDT THU APR 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
HARDIN AND POPE COUNTIES IN SOUTHERN ILLINOIS...AND LYON...
CALDWELL...LIVINGSTON AND CRITTENDEN COUNTIES IN WESTERN KENTUCKY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
AREA OF VERY HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS MOVED 
EAST OF THE WARNED AREA. HOWEVER...ADDITIONAL SHOWERS AND 
THUNDERSTORMS...SOME OF WHICH COULD CONTAIN HEAVY RAINFALL...ARE 
EXPECTED TO DEVELOP AND LIKELY IMPACT THE WARNED AREA OVER THE NEXT 
FEW HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURNA...
ROSICLARE...GOLCONDA...SALEM AND MARION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3705 8831 3704 8853 3707 8856 3707 8849
      3716 8849 3734 8872 3760 8871 3761 8819
      3751 8807 3752 8803 3754 8802 3747 8794
      3741 8793 3737 8781 3731 8785 3732 8781
      3724 8781 3715 8768 3701 8773 3687 8817
TIME...MOT...LOC 2314Z 180DEG 0KT 3713 8828

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 1:33 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 3, 1:33 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU APR 3 2008

.DISCUSSION...
WARM FRONT IS STILL SOUTH OF PAH FA...BUT ELEVATED STORMS WERE
OVERRUNNING THE BOUNDARY AND OFFERING ISOLD SVR THREAT INTO OZARKS
OF SEMO ALREADY. ANTICIPATE ISOLD SVR THREAT TO CONTINUE ALONG/IN
ADVANCE OF WARM FRONT AS IT LIFTS NORTH THIS PM/EVENING...LAYING
OUT SOMEWHERE ROUGHLY ALONG THE LOWER OH RIVER VALLEY. THEN FOCUS
SHIFTS TO WEST AS COLD FRONT COMES IN. STRONG TO SVR (STILL IN
SWODY1-2 SLGT RISK) STORMS ALONG/IN ADVANCE OF COLD FRONT WILL
ALSO BRING NEXT BOUT OF LOCALLY HEAVY RAINS. THIS MORNING-EARLY PM
RAINS HAVING BROUGHT FORECAST REALIZED .5-1.5 RAINS...THE
OVERNIGHT ROUND LOOKS TO BRING AN ADDITIONAL 2-3 WHICH SHOULD
BRING US CLOSE TO REALIZING OUR 4-5 HPC/FORECAST BULLSEYES. FFA
CONTINUES.

MAIN MODEL TREND IS SLOWER COLD FROPA W/SVR RISK & HEAVY RAIN
THREAT MORESO IN THE OVERNIGHT HOURS (03-09Z OR EVEN 06-12Z)
VERSUS YESTERDAY RUNS WHICH SHOWED 00-06Z AS PRIMARY THREAT HOURS.
EITHER WAY MODELS STILL SHOW FROPA BY 12Z TONIGHT SO HEAVIEST RAIN
THREAT FOR MOST OF THE AREA IS OVER BY THEN AND 18Z FFA END TIME IS
FINE. HOWEVER 2NDARY WAVE DEVELOPS AND RIDES ALONG THE STALLING
BOUNDARY THRU 18Z...SO SOME LOCALLY HEAVIER SHOWERS WILL CONTINUE
ACROSS MAINLY THE PENNYRILE OF WRN KENTUCKY. STILL THINK 18Z END
TIME IS GOOD THOUGH WELL LINGER A POP THRU THE PM HOURS IN THE SE
ESP...AND FLOOD WARNINGS MAY LINGER TOO.

DONT ANTICIPATE WELL SEE TRUE CLEARING TIL UPPER TROF
PASSAGE...WHICH IS NOT TIL SAT AM. AFTER THAT SURFACE HIGH RIDGE
MOVES INTO MID MS VALLEY FROM WEST AND SATURDAY SHOULD FINISH OUT
AS A NICE DAY. THIS WILL BEGIN A 24-48 HOUR TRANQUIL PERIOD AS THE
HIGH SLOWLY MIGRATES EAST AND UP THE OH VALLEY.

AFTER THAT THE MEDIUM-LONG RANGE PORTION OF THE FORECAST LOOKS TO
OFFER A MORE ZONAL FLOW PATTERN THAT RETURNS CHANCE POPS TO THE
PACKAGE ALMOST DAILY. WE TIME THE VARIOUS IMPULSES AND TRY TO
NARROW THE POPS DOWN AS MUCH AS POSSIBLE. OVERALL THE GFS & ECMWF
NOW OFFER A TRANSITIONING THEME FROM THE ZONAL FLOW PATTERN TO A
CENTRAL U.S. TROF BY THE END OF THE PERIOD...WHICH MIGHT OFFER OUR
NEXT BEST CHANCE FOR STRONGER STORMS BY THE END OF THE WEEK.

WE USED A MOS BLEND FOR THE NEAR TERM TEMP APPROACH AND FOLLOWED
THE HPC LEAD WITH COLLABORATIVE TWEEKS FOR THE MEDIUM TO LONG
RANGE TEMP FORECAST.

&&

.AVIATION...
IFR CIGS/MVFR VSBYS THE RULE IN OTHERWISE RELATIVE LULL BETWEEN
DEPARTING AM-EARLY PM RAINS AND INCOMING CONVECTION ASSOCIATED
WITH WARM FRONT...STILL PERCHED JUST TO THE SOUTH AT 18Z...AND
FORECAST TO LIFT NORTH THRU EARLY TONIGHT. ANTICIPATE ELYS GOING
SLY WITH WARM FROPA AND INCREASING CHANCES OF CONVECTION BEGINNING
ESP AFT 03Z. IFR CIGS MAY BRIEFLY RECOVER TO MVFR FLIGHT CATEGORY
BUT DETERIORATE TO IFR/EVEN LIFR AFT 03Z AS COLD FRONT APPROACHES.
LINE OF STRONG THUNDERSTORMS W/IFR-LIFR CIGS/VSBYS WILL HIT W/COLD
FROPA FORECAST 06Z-12Z TIME FRAME. AFT 12Z SOME IMPROVEMENT BUT
STILL LINGERING IFR-MVFR CIGS THRU END OF PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

HUMPHREY
Hazardous weather outlook, Apr 3, 4:20 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
420 AM CDT THU APR 3 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
420 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
TODAY INTO EARLY FRIDAY AFTERNOON. 2 TO 4 INCHES OF RAIN IS
FORECAST FOR THE QUAD STATE WITH SOME READINGS UP TO 5 INCHES
POSSIBLE FOR STORM TOTALS. THESE HEAVY RAINS MAY CAUSE FLASH
FLOODING...PROLONG ONGOING FLOODING...OR CAUSE A SECONDARY RISE
IN RIVER LEVELS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE QUAD STATE TODAY AND ESPECIALLY OVERNIGHT. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WIND AND HAIL BUT AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE BEST CHANCE OF SEVERE WEATHER
WILL BE OVER SOUTHEAST MISSOURI WITH THE THREAT DECREASING
TOWARD SOUTHWEST INDIANA. REFER TO THE LATEST WATCHES...WARNINGS
...AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE
THROUGH EARLY FRIDAY AFTERNOON. THE BEST CHANCE OF HEAVY RAIN WILL
OCCUR BEFORE SUNRISE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE TODAY AND OVERNIGHT. IN
ADDITION PLEASE FORWARD HEAVY RAINFALL MEASUREMENTS OR FLOODING TO
THE NATIONAL WEATHER SERVICE.

KH

In the hours before

Local storm report, Apr 3, 1:17 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             PIEDMONT                37.15N 90.70W
04/03/2008  E1.00 INCH       WAYNE              MO   TRAINED SPOTTER

&&

ML
Special weather statement, Apr 3, 1:41 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT THU APR 3 2008

MOZ076-086-087-100-107>111-031930-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO-
RIPLEY MO-SCOTT MO-STODDARD MO-WAYNE MO-
141 PM CDT THU APR 3 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEAST MISSOURI...

AT 135 PM...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS
OVER SOUTHEAST MISSOURI...MOVING EAST AT 55 TO 60 MPH. THROUGH 230
PM...THESE STORMS WILL REMAIN CAPABLE OF PRODUCING HAIL OF UP TO
DIME SIZE ALONG WITH VERY HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM
IS POSSIBLE AS WELL. COMMUNITIES WITH GREATEST IMPACT OVER THE NEXT
HOUR INCLUDE ZALMA...GRASSY...MARBLE HILL...ADVANCE...HANDY...AND
HUNTER.

RJP
Local storm report, Apr 3, 2:19 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
219 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             11 N MARBLE HILL        37.46N 89.98W
04/03/2008  E0.25 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            PEA TO MARBLE SIZE HAIL.

&&

CW
Local storm report, Apr 3, 2:34 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
234 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             JACKSON                 37.38N 89.65W
04/03/2008  E0.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED BETWEEN JACKSON AND
            BURFORDVILLE.

&&

CW
Local storm report, Apr 3, 2:38 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
238 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             MOUNDS                  37.11N 89.20W
04/03/2008  E0.75 INCH       PULASKI            IL   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED JUST WEST OF MOUNDS.

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:23 PM CDTSevere Thunderstorm WarningPAHBallard26 min
Apr 3, 3:20 PM CDTFlash Flood WarningPAHBallard, McCracken4 hr
Apr 3, 3:24 PM CDTRiver Flood WarningPAHMuhlenberg16 days
Apr 3, 3:24 PM CDTRiver Flood WarningPAHMcLean, Webster14 days
Apr 3, 5:38 PM CDTFlash Flood WarningPAHHopkins, McLean, Muhlenberg, Webster4 hr
Apr 3, 2:34 PM CDTSevere Thunderstorm WarningPAHUnion41 min
Apr 3, 3:04 PM CDTSevere Thunderstorm WarningPAHJohnson26 min

Nearby

Flash Flood Warnings in Kentucky, 2008Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.